Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 143, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 16, 2004, 3:01 PM EDT for Ionia County, Michigan. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 3:01 PM EDT (19:01 UTC)
- Expired
- Jul 16, 2004, 3:45 PM EDT
- In force
- 44 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Ionia County, MI
The radar
The Grand Rapids radar (KGRR), 43 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1725 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 161901 SVRGRR MIC067-161945- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 301 PM EDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... IONIA COUNTY IN SOUTH CENTRAL MICHIGAN * UNTIL 345 PM EDT * AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED OVER ORLEANS...OR ABOUT 6 MILES EAST OF BELDING...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... PALO AROUND 310 PM EDT MUIR...LYONS AND HUBBARDSTON AROUND 325 PM EDT PEWAMO AROUND 335 PM EDT LAT...LON 4312 8520 4304 8528 4295 8485 4311 8486 $$ OSTUNO
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM EDT, 1 minute earlier.
Area forecast discussion, Jul 16, 3:00 PM EDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 300 PM EDT FRI JUL 16 2004 .SHORT TERM... SHOWERS AND THUNDERSTORMS DEVELOPED AS EXPECTED. WE HAD SOME REPORTS OF PEA SIZE HAIL. THE SHORT WAVE RESPONSIBLE FOR THE STORMS FORMATION WAS OVER CENTRAL WISCONSIN...AND DROPPING SOUTHEAST. MSAS SHOWS THEN ENTIRE REGION WITH LIFTED INDEX VALUES LOWER THAN -4 AND THE MOST UNSTABLE AIR IS IN SOUTHERN LAKE MICHIGAN WHERE THE LIFTED INDEX IS -8 DEG C. NO CAP EXISTS IN LAPS SOUNDINGS. SO...HERE IN SOUTHWEST LOWER MICHIGAN...WE WILL SEE ONGOING SHOWERS AND THUNDERSTORMS THROUGH THE EVENING. WILL KEEP LIKELY PROBABILITIES GOING FOR A COUPLE OF HOURS. WITH THE WET BULB ZERO AROUND 10K FEET...HAIL IS THE PRIMARY THREAT. HOWEVER A BRIEF WET MICROBURST CANNOT BE RULED OUT AS THETA E DECREASES > 20 DEG K THROUGH 600 MB. I DID NOTICE SOME 40KT OUTBOUNDS ON RADAR WITH ONE OF THE CELLS TO OUR EAST. FOR SATURDAY...THE MOISTURE IS SLOWER TO DEPART...AND WE ARE PROGGED TO BECOME UNSTABLE...MAINLY SOUTH. WILL EXTEND THE PRECIPITATION THROUGH THE DAY. NOW THE ETA STILL HOLDS ONTO A DRY SUNDAY...WHILE THE GFS SHOWS MORE SHOWERS AND THUNDERSTORMS DEVELOPING. AS WE HAVE IT DRY... WILL KEEP IT THAT WAY AS OUR UPPER LEVEL HEIGHTS WILL BE RISING. WITH A RIDGE OF HIGH PRESSURE MOVING IN FOR MONDAY...A DRY DAY WITH NEAR SEASONABLE TEMPERATURES IS EXPECTED. .LONG TERM... JUST A COUPLE OF SUBTLE CHANGES PLANNED TO THE GOING EXTENDED FORECAST. THE UPPER RIDGE OVER THE FOUR CORNERS IS PROGGED TO FLATTEN A BIT AS A POTENT SHORT WAVE MOVES ACROSS THE NORTHERN ROCKIES LATE IN THE PERIOD. THE FLATTENED RIDGE WILL PRODUCE A BIT MORE ZONAL FLOW AND NOT AS DEEP OF A TROUGH OVER THE LAKES BY THE END OF THE WEEK WHICH WILL RESULT IN TEMPS NOT QUITE AS COLD AS PROGGED YESTERDAY. ON THE SFC A WEAK FRONT IS STILL EXPECTED TO DROP SOUTH LATE MONDAY NIGHT AND TUESDAY MORNING AND FOR THIS WE WILL RETAIN THE MENTION OF TSRA. LEFT EXIT REGION OF UPPER JET ALSO PUSHES INTO THE CWA AT THAT TIME. TUESDAY WILL STILL PROBABLY BE DRY ALTHOUGH THERE IS SOME QUESTION AS TO THE TIMING OF THE FRONT. RIGHT NOW IT APPEARS THE FRONT WILL MOVE THROUGH THE SOUTHEAST PORTION OF THE CWA DURING THE MORNING. WILL ADD CHC POPS TO THE SOUTHEAST PORTION. THE FRONT WILL STALL JUST SOUTH OF THE MICHIGAN BORDER BY LATE TUESDAY BEFORE RETURNING NORTH TUESDAY NIGHT. HAVE ADDED POPS LATE TUESDAY NIGHT AND WILL RETAIN THROUGH THURSDAY NIGHT. A LOW IN WESTERN ONTARIO WILL DRAG THE NEXT COLD FRONT THROUGH THE REGION THURSDAY AFTERNOON. NOT BUYING THE GFS DEPICTION OF A LOW DEVELOPING IN EASTERN WISCONSIN SINCE IT APPEARS OUT OF NOWHERE...LIKELY CONVECTIVE FEEDBACK. CANADIAN MODEL HANDLES THIS FEATURE BETTER. AS && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS 93
Hazardous weather outlook, Jul 16, 10:25 AM EDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1025 AM EDT FRI JUL 16 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-171000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1025 AM EDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK FOR SEVERE THUNDERSTORMS EXISTS ALONG AND SOUTH OF A LINE FROM MUSKEGON TO BATTLE CREEK THIS AFTERNOON AND EVENING. THE PRIMARY THREAT IS FOR PENNY SIZE HAIL IN THE STRONGEST STORMS. CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL WILL ACCOMPANY ANY OF THE THUNDERSTORMS. UP TO AN INCH OF RAIN COULD FALL IN SLOWER MOVING STORMS. THE AVERAGE STORM MOTION WILL BE SOUTHEAST AT 15 MPH. THE MOST LIKELY TIMEFRAME FOR THE STRONGEST STORMS WILL BE FROM 200 PM TO 900 PM. A COLD FRONT OVER WISCONSIN WILL MOVE INTO LOWER MICHIGAN THIS EVENING. SCATTERED THUNDERSTORMS WILL FORM OUT AHEAD OF THIS FRONT ACROSS SOUTHWEST LOWER MICHIGAN THIS AFTERNOON AND CONTINUE THROUGH THE EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. DUKE MJS
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.